New York, 2012

Hail and Damaging Winds in New York, May 3, 2012

May 3, 2012 · NWS BUF · 9 events in 5 counties and zones

An area of showers and thunderstorms moved across the Finger Lakes during the late evening and early overnight hours. |A lightning strike started a house on fire in Victor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
$15,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of showers and thunderstorms moved across the Finger Lakes during the late evening and early overnight hours. The thunderstorms produced damaging downburst winds that knocked down trees and power lines in Avon, Victor, East Bloomfield, Farmington, Bristol and just north of Geneseo.|A lightning strike started a house on fire in Victor. The two-story home was a total loss. The four people in the home were able to escape safely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 3, 2:53 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, May 3, 2:53 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT THU MAY 3 2012

.SYNOPSIS...
WARM BUT UNSETTLED WEATHER WILL CONTINUE THROUGH TONIGHT AND INTO
FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE
WEEKEND...BRINGING A RETURN TO FAIR WEATHER AND MORE SEASONABLE
TEMPERATURES.

&&

.NEAR TERM /THROUGH FRIDAY/...
19Z SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS WISCONSIN...WITH ITS
ASSOCIATED DIFFUSE WARM FRONT EXTENDING EAST INTO WESTERN NEW
YORK/SOUTHERN LAKE ONTARIO. THERE IS LITTLE IF ANY CONVECTION TO
SPEAK OF EITHER ACROSS OR NEAR OUR CWA AS OF THIS WRITING...WITH
JUST A FEW REMNANT LIGHT SHOWERS FROM THIS MORNING'S SOUTHERN
ONTARIO MCS DRIFTING ACROSS JEFFERSON COUNTY AND THE SAINT LAWRENCE
VALLEY...AND JUST SOME GARDEN VARIETY SHOWERS/EMBEDDED THUNDER FOUND
OVER NORTH CENTRAL PA. THE EXPECTED AREAS OF LAKE BREEZE
CONVERGENCE/ASSOCIATED CONVECTION HAVE JUST NOT DEVELOPED...WITH
LAKE SHADOWING FROM BOTH LAKES STILL DOMINATING MUCH OF WESTERN NEW
YORK. ANY REAL CU DEVELOPMENT REMAINS CONFINED TO THE SOUTHERN TIER
AND FAR INTERIOR PORTIONS OF THE FINGER LAKES...WHERE THE GREATEST
INSTABILITY IS PRESENT. IN THIS LATTER REGION...AREAS OF LOCALIZED
CONVERGENCE COULD STILL POP SOME ISOLATED TO SCATTERED SHOWERS OR
STORMS THROUGH EARLY THIS EVENING...WITH THE REST OF THE AREA
OTHERWISE LIKELY TO REMAIN MAINLY DRY THROUGH THAT TIME.

ONCE WE GET INTO TONIGHT...OUR MAIN ATTENTION WILL TURN TO THE
UPSTREAM LOW PRESSURE WAVE THAT WILL BE APPROACHING FROM THE WESTERN
GREAT LAKES...AND ANY ASSOCIATED CONVECTIVE POTENTIAL. CURRENTLY...
REGIONAL RADARS SHOW A FAIRLY IMPRESSIVE MCS WORKING ACROSS NORTHERN
LAKE HURON/NORTHERN LOWER MICHIGAN IN ASSOCIATION WITH THIS
WAVE...WITH A BROKEN TRAILING LINE OF SCATTERED CONVECTION EXTENDING
SOUTHWEST FROM THIS MCS INTO LAKE MICHIGAN/WISCONSIN.

MUCH LIKE ITS PREDECESSOR...THIS SECOND MCS SHOULD CONTINUE TO SLIDE
EAST/EAST-NORTHEAST ALONG THE THICKNESS GRADIENT THIS EVENING...
WHILE SLOWLY WEAKENING AS IT OUTRUNS ITS SUPPORTING LOW LEVEL JET
AND MOVES TOWARD/INTO A SOMEWHAT MORE STABLE AIRMASS. CONSIDERING
ITS PRESENT TRACK AND MOVEMENT...ITS REMAINS SHOULD EVENTUALLY MAKE
IT INTO THE NORTH COUNTRY AND SAINT LAWRENCE VALLEY...BUT PROBABLY
NOT UNTIL THE LATE EVENING OR EARLY OVERNIGHT HOURS.

TO THE SOUTHWEST OF THIS MCS...EXPECT THAT THE LINE OF SCATTERED
BROKEN CONVECTION TRAILING THE MAIN COMPLEX WILL AT LEAST PERSIST IF
NOT CONTINUE TO EVOLVE AS IT DROPS SOUTHEAST TOWARD OUR AREA...AIDED
BY LIFT FROM THE APPROACHING SURFACE WAVE/ASSOCIATED MID LEVEL
SHORTWAVE. SHOULD THIS HOLD TOGETHER AS EXPECTED...THIS WOULD REACH
OUR WESTERN DOORSTEP AFTER MIDNIGHT...THEN WORK ACROSS THE FORECAST
AREA DURING THE OVERNIGHT HOURS WHILE WEAKENING AS INSTABILITY WANES
SOMEWHAT.

WITH THE ABOVE IN MIND...HAVE ELECTED TO KEEP LIKELY POPS IN PLAY
FOR THE ENTIRE AREA TONIGHT...FOCUSING ON THE LATE EVENING AND
OVERNIGHT PERIODS WHICH SHOULD SEE THE GREATEST AMOUNT OF
CONVECTION. THIS WILL TIME FRAME WILL INCLUDE A CHANCE OF THUNDER
GIVEN LINGERING INSTABILITY...THOUGH THE UNFAVORABLE TIME IN THE
DIURNAL CYCLE AND THE EXPECTED GENERAL WEAKENING OF THE
CONVECTION/SUPPORTING INSTABILITY WILL PROBABLY RESULT IN A
RELATIVELY LOW SEVERE WEATHER THREAT.

ON FRIDAY...ANY LINGERING NOCTURNAL CONVECTION SHOULD EXIT THE AREA
FAIRLY QUICKLY DURING THE EARLY MORNING HOURS. ONCE THIS IS
GONE...ANY LINGERING CHANCES WILL BE DRIVEN BY THE PASSAGE OF THE
LOW AND ITS TRAILING COLD FRONT...WHICH NOW APPEARS AS IF IT WILL
MOVE THROUGH THE AREA MORE QUICKLY THAN BEFORE. COUPLING THIS
QUICKER MOVEMENT WITH WHAT SHOULD BE A GREATER DEGREE OF CLOUD COVER
AND SIGNIFICANTLY LOWER AMOUNTS OF INSTABILITY COMPARED TO
TODAY...FEEL THAT CONVECTIVE CHANCES WILL BE LOWER OVERALL...ALONG
WITH A MUCH REDUCED SEVERE THREAT COMPARED TO HOW THINGS LOOKED JUST
A FEW DAYS AGO. FOR THESE REASONS...HAVE TRIMMED POPS BACK TO THE
CHANCE CATEGORY AFTER THE FIRST FEW HOURS OF TOMORROW MORNING...WITH
THESE THEN DIMINISHING FROM NORTHWEST TO SOUTHEAST IN THE AFTERNOON
FOLLOWING THE PASSAGE OF THE MAIN COLD FRONT.

TEMPERATURE-WISE...EXPECT A WARM AND SOMEWHAT HUMID NIGHT WITH THE
AREA REMAINING IN THE WARM SECTOR TONIGHT...WITH OVERNIGHT LOWS
GENERALLY IN THE LOWER TO MID 60S. DAYTIME HIGHS ON FRIDAY WILL THEN
GENERALLY RANGE THROUGH THE 70S...A LITTLE COOLER THAN TODAY GIVEN
THE INCREASED CLOUD COVER AND SLIGHTLY COOLER AIR WORKING IN BEHIND
THE COLD FRONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS HAVE COME INTO SOLID AGREEMENT ON THE POSITION/TIMING OF A
COOL FRONT THAT WILL DROP SOUTH ACROSS LAKE ONTARIO AND INTO
WESTERN/CENTRAL NEW YORK STARTING FRIDAY NIGHT. AS THIS COOL AND
STABLE AIRMASS SURGES SOUTHWARDS EXPECT ANY LINGERING CONVECTION TO
DISSIPATE AND/OR SLIDE SOUTH INTO PENNSYLVANIA WITH THE FRONTAL
BOUNDARY. ALTHOUGH THE AIRMASS MOVING IN WILL DRY OVER
TIME...LINGERING LOW LEVEL MOISTURE COMBINED WITH UPSLOPE NORTHERLY
FLOW WILL LIKELY KEEP LOW CLOUDS LOCKED IN ACROSS THE FORECAST AREA
THROUGH THE NIGHT AND AT LEAST THROUGH THE FIRST HALF OF
SATURDAY...LEADING TO WHAT SHOULD BE A RATHER DREARY...DRIZZLY
MORNING ON SATURDAY. EARLY MORNING LOWS IN THE LOW TO MID 50S SHOULD
STRUGGLE INTO THE LOW TO MID 60S THE AFTERNOON...PROVIDED THE DRY
AIR MIXES ALL THE WAY TO THE SURFACE AND CLOUD COVER GRADUALLY
BREAKS UP AS PROGGED.

THE CLEARING TREND SHOULD CONTINUE THROUGH SATURDAY NIGHT AS A COOL
AND DRY DOME OF HIGH PRESSURE BUILDS ACROSS THE REGION OUT OF CANADA
AHEAD OF A BROAD UPPER LEVEL RIDGE OVER THE GREAT LAKES. EXPECT A
COOL NIGHT SATURDAY NIGHT WITH TEMPERATURES COOLING INTO THE LOWER
40S UNDER MOSTLY CLEAR SKIES AND LIGHT WINDS. THE FAIR WEATHER WILL
CONTINUE THROUGH THE BALANCE OF THE WEEKEND UNDERNEATH THE HIGH WITH
TEMPERATURES RUNNING RIGHT AROUND NORMAL...IN THE LOW TO MID
60S...WHICH WILL SEEM DOWNRIGHT CHILLY COMPARED TO THE CURRENT BALMY
WEATHER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE FIRST HALF OF NEXT WEEK WILL FEATURE A TRANSITION BACK INTO A
MORE UNSETTLED PATTERN FOR WESTERN AND CENTRAL NEW YORK. THE RIDGE
OF HIGH PRESSURE EXTENDING OVER THE REGION FROM CANADA WILL START TO
SLIDE EAST ON MONDAY AS A VIGOUROUS UPPER LEVEL LOW/TROUGH DIGS INTO
THE UPPER MIDWEST. THIS UPPER TROUGH WILL AID IN SURFACE
CYCLOGENESIS OVER THE NATION/S MID-SECTION SUNDAY. AS THIS SURFACE
LOW MOVES INTO THE OHIO VALLEY MONDAY...EXPECT WIDESPREAD WARM
ADVECTION AHEAD OF THIS LOW TO WORK ITS WAY INTO THE FORECAST
AREA...ALLOWING FOR TEMPERATURES TO WARM BACK INTO THE UPPER 60S
MONDAY. ACCOMPANYING THIS WARM ADVECTION WILL BE AN INCREASE WITH
POPS AS A WARM FRONTAL BOUNDARY AND ASSOCIATED ISENTROPIC UPLIFT
APPROACHES THE AREA. THERE ARE SOME DIFFERENCES BETWEEN THE LATEST
MODEL RUNS REGARDING THE LOCATION OF THE BOUNDARY WITH THE 12Z GFS
RUN KEEPING THE BOUNDARY...AND ASSOCIATED PRECIP...JUST TO OUR SOUTH
WHILE THE ECMWF/GEM MODELS BOTH BRING WARMER AIR AND WIDESPREAD
PRECIP UP INTO THE AREA. FOR NOW WILL STICK WITH BROADBRUSH CHANCE
POPS TO REFLECT THE GENERAL TREND TOWARDS UNSETTLED WEATHER WITH
MORE REFINEMENT AS THE TIMING/LOCATION OF THE FRONTAL BOUNDARY
BECOMES CLEARER.

IN SPITE OF DIFFERENCES IN THE DETAILS...MODELS ALL AGREE ON THE
DEVELOPMENT OF A FULL LATITUDE UPPER LEVEL TROUGH OVER THE EASTERN
UNITED STATES ON TUESDAY AS THE AFOREMENTIONED UPPER LOW OVER THE
UPPER MIDWEST MOVES EAST AND PHASES WITH THE CUTOFF LOW OVER QUEBEC.
THIS LARGE TROUGH WILL BE SITUATED ACROSS THE FORECAST AREA BY THE
MIDDLE OF NEXT WEEK...RESULTING IN WIDELY SCATTERED SHOWER ACTIVITY
AND A COOLING TREND BACK TO NEAR SEASONAL NORMALS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...VFR CONDITIONS HAVE RETURNED TO ALL AREAS SOUTH OF
LAKE ONTARIO WITH DAYTIME HEATING AND MIXING. FURTHER TO THE
NORTHEAST...MVFR CIGS REMAIN IN PLACE ACROSS MUCH OF THE NORTH
COUNTRY...AND THESE WILL ONLY SLOWLY IMPROVE TO VFR THIS
AFTERNOON.

WITH CONTINUED DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS
WILL ALSO DEVELOP SOUTH OF LAKE ONTARIO DURING THE COURSE OF THIS
AFTERNOON...FOCUSING ON LAKE BREEZE BOUNDARIES AND TERRAIN
FEATURES. AT THIS POINT...IT STILL APPEARS THAT THIS ACTIVITY WILL
BE RATHER SCATTERED IN NATURE...WITH THE BEST CHANCES OF
CONVECTION FOUND ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER AND
FINGER LAKES.

TONIGHT...THE REMNANTS OF A CONVECTIVE COMPLEX ARE EXPECTED TO CROSS
THE REGION...WITH THIS LIKELY OCCURRING SOMETIME BETWEEN VERY LATE
THIS EVENING AND THE OVERNIGHT HOURS. AS THE EXACT TIMING AND TRACK
OF THESE REMAINS UNCERTAIN...HAVE JUST BROAD-BRUSHED SOME MVFR
CONDITIONS AND SHOWERS IN THE TAFS FOR NOW...THOUGH AT LEAST SOME
EMBEDDED THUNDERSTORMS WILL BE LIKELY WITHIN THIS ACTIVITY.

ON FRIDAY...LOW PRESSURE WILL SLIDE FROM THE SAINT LAWRENCE VALLEY
INTO NEW ENGLAND...WITH ITS TRAILING COLD FRONT PASSING THROUGH
THE REGION. THIS MAY BRING MORE SCATTERED CONVECTION TO THE AREA
IN THE MORNING...BEFORE A NORTHWEST-SOUTHEAST DRYING AND
IMPROVING TREND DEVELOPS DURING THE AFTERNOON.

OUTLOOK...
FRIDAY NIGHT...MVFR/VFR WITH LINGERING SHOWERS ENDING.
SATURDAY THROUGH MONDAY...VFR.
TUESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
GENERALLY LIGHT TO MODEST WINDS WILL CONTINUE ACROSS THE LOWER LAKES
REGION OVER THE NEXT FEW DAYS...WITH NO WIND HEADLINES ANTICIPATED
THROUGH THE WEEKEND. THE ABOVE SAID...THERE WILL BE THE POSSIBILITY
OF SOME THUNDERSTORMS TONIGHT AND FRIDAY AS A LOW PRESSURE SYSTEM
EASES SOUTHEAST ACROSS THE REGION...SOME OF WHICH COULD PRODUCE
LOCALLY HIGHER WINDS AND WAVES.

AFTER FRIDAY...HIGH PRESSURE WILL BUILD BACK ACROSS THE REGION AND
BRING A RETURN TO FAIR WEATHER.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, May 3, 3:40 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
440 PM EDT THU MAY 3 2012

NYZ001>008-010>014-019>021-085-042045-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
440 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT
LATE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-042045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
440 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT LATE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 3, 12:14 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
114 PM EDT THU MAY 3 2012

NYZ001>008-010>014-019>021-085-031725-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...FAIR HAVEN...OSWEGO...WATERTOWN...LOWVILLE...BUFFALO...
BATAVIA...WARSAW...GENESEO...CANANDAIGUA...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
114 PM EDT THU MAY 3 2012

...NEW YORK STATEWIDE TEST SEVERE WEATHER DRILL...

THIS IS A TEST DRILL IN SUPPORT OF NEW YORK SEVERE WEATHER AWARENESS
WEEK. THERE IS NO SEVERE WEATHER OCCURRING AT THIS TIME.

THE 2012 NEW YORK STATEWIDE SEVERE WEATHER DRILL HAS BEGUN.
SCHOOLS... BUSINESSES AND RESIDENTS IN WESTERN AND NORTH CENTRAL NEW
YORK SHOULD TEST IMPLEMENT THEIR SEVERE WEATHER SAFETY PLANS AT THIS
TIME.

REPEATING...THIS DRILL IS IN SUPPORT OF THE STATEWIDE SEVERE WEATHER
DRILL AND SEVERE WEATHER AWARENESS WEEK. THERE IS NO SEVERE WEATHER
OCCURRING AT THIS TIME.

THE NATIONAL WEATHER SERVICE AND THE NEW YORK STATE DISASTER
PREPAREDNESS COMMISSION REMIND YOU TO BE PREPARED FOR SEVERE
WEATHER. DEVELOP A SEVERE WEATHER SAFETY PLAN. DO YOU HAVE A PLAN IN
PLACE?  WHAT WOULD YOU DO IF SEVERE WEATHER APPROACHED?

INFORMATION ABOUT WHAT YOU SHOULD DO AND DEVELOPING A PLAN CAN BE
FOUND ON OUR WEBSITE AT WWW.WEATHER.GOV/OS/SEVEREWEATHER

THIS IS A TEST DRILL IN SUPPORT OF NEW YORK SEVERE WEATHER AWARENESS
WEEK. THERE IS NO SEVERE WEATHER OCCURRING AT THIS TIME.

LEVAN
Special weather statement, May 3, 12:25 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
125 PM EDT THU MAY 3 2012

NYZ019-031815-
CHAUTAUQUA NY-
125 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST
  OF FINDLEY LAKE...OR JUST SOUTH OF ERIE PENNSYLVALIA...AND MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  FRENCH CREEK AND FINDLEY LAKE...
  CLYMER AND RIPLEY...
  SHERMAN...
  PANAMA...

THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WINDS.

LAT...LON 4225 7977 4227 7976 4232 7906 4201 7906
      4199 7922 4199 7976 4200 7977

The radar

The Buffalo radar (KBUF), 110 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Allegany

When
May 3, 4:15 PM EST
Where
Allegany County, 1.47 mi NNE of Little Genesee
Measured
0.75 in hail
Reported by
Public
Coordinates
42.050, -78.190

Hail, Cattaraugus

When
May 3, 6:14 PM EST to 6:17 PM EST
Where
Cattaraugus County, 0.69 mi S of Westons Mills
Measured
1 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Broadcast Media
Coordinates
42.060, -78.370

Hail, Chautauqua

When
May 3, 9:16 PM EST
Where
Chautauqua County, 0.86 mi SW of Bemus Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.160, -79.390

Thunderstorm Wind, Livingston

When
May 3, 9:47 PM EST
Where
Livingston County, 1.23 mi SW of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.910, -77.750

Law enforcement reported trees and wires down.

Thunderstorm Wind, Ontario

When
May 3, 9:59 PM EST
Where
Ontario County, 0.51 mi W of Victor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.980, -77.410

Law enforcement reported trees and wires down.

Thunderstorm Wind, Ontario

When
May 3, 10:03 PM EST
Where
Ontario County, East Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.900, -77.430

Law enforcement reported trees and wires down.

Thunderstorm Wind, Ontario

When
May 3, 10:05 PM EST
Where
Ontario County, 1.47 mi NNE of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.000, -77.320

Law enforcement reported trees and wires down.

Thunderstorm Wind, Livingston

When
May 3, 10:08 PM EST
Where
Livingston County, 2.03 mi E of Piffard
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.830, -77.810

Law enforcement reported trees and wires down.

Thunderstorm Wind, Ontario

When
May 3, 10:33 PM EST
Where
Ontario County, Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.850, -77.430

Law enforcement reported trees and wires down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386636, 386637, 386638, 386639, 386641, 386642, 386643, 386645, 386646.